Pennsylvania hospital home to several medication errors
A recurrent problem has occurred in a Pennsylvania hospital resulting in patients being administered too much medication. Such a medication error led to two patients receiving approximately ten times more medication than was prescribed.
Only a few months ago the same facility was suspected of providing three patients an overdose of pain medication while using self-controlled pumps to administer the drug. The infusion pumps in question are set by nurses or other medical staff and for some reason in each case the machines were set too high.
The most recent errors came very near to causing one patient to die because of an extreme loss in blood pressure. Apparently a patient having just undergone surgery was receiving the anesthetic Propoful intravenously. When the patient woke up feeling agitated, the nurse manually changed the concentration. However, instead of changing it to 68 milligrams she administered a dose of 680 milligrams.
It would be bad enough if such an error occurred only once. The fact that similar errors have now occurred five times at the same facility in just a matter of months is a cause for alarm. In one particular instance a physician’s orders were not followed. And staff administering such medications may simply not been aware of the risks of such medications.
Medication errors are one of the most frequent reasons for patient’s deaths, and attorneys are often bringing such medical malpractice claims to court. Though the medical staff is now conducting additional training concerning the use of the machines, such training was badly needed before any medication’ mistakes were ever made.
Source: WFMZ-TV, “Officials: Nursing errors led to overdoses at St. Luke’s,” by Catherine Hawley, April 26, 2012